Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 394, NWS Birmingham, AL

July 1, 2005Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2005, 6:22 PM CDT for Elmore County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 6:22 PM CDT (23:22 UTC)
Expired
Jul 1, 2005, 6:45 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 012323
SVRBMX
ALC051-012345-
/O.NEW.KBMX.SV.W.0394.050701T2322Z-050701T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA   
  THIS INCLUDES THE CITY OF WETUMPKA

* UNTIL 645 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLUE RIDGE...OR ABOUT NEAR WETUMPKA...AND MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF ELMORE COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3260 8618 3247 8627 3242 8605 3254 8588

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:55 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 2:55 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT FRI JUL 1 2005

.SHORT TERM...(TONIGHT THRU MONDAY)
OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTHWARD AND WILL BE SOUTH OF
INTERSTATE 20 SHORTLY.  IT SEEMS THAT THE WARM AIR ALOFT AND LOW
LEVEL FLOW HAS BEEN SUFFICIENT ENOUGH TO KEEP THUNDERSTORMS FROM
ORGANIZING AND SPC HAS REMOVED ALABAMA FROM SLIGHT RISK.  SOME
PULSE STORMS POSSIBLE THE NEXT FEW HOURS...BUT COVERAGE AND
INTENSITY WILL NOT LIKELY INCREASE AS THE LINE MOVES INTO A MORE
STABLE AIRMASS OVER SOUTHERN COUNTIES.  MAJOR DIFFERENCES STILL
SHOWIG UP BETWEEN ETA/GFS WITH REGARD TO RAIN CHANCES THIS
WEEKEND. GFS IS ODD MODEL OUT AS ETA/WRF/NOGAPS/CANADIAN MODELS
DO NOT SHOW ANY PCPN ACROSS NORTH ALABAMA ON SATURDAY OR SUNDAY.
OUTFLOW BOUNDARY WILL STALL OUT NEAR THE COAST TONIGHT...AND MOVE
FAR ENOUGH SOUTHWARD TO STABILIZE AIRMASS ACROSS MOST OF CENTRAL
ALABAMA THIS WEEKEND.  I WILL REMOVE RAIN CHANCES FOR NORTHERN
COUNTIES ON SATURDAY AND SUNDAY AND KEEP SMALL CHANCES FOR
SOUTHERN COUNTIES.  MODIFIED AIRMASS BEHIND OUTFLOW BOUNDARY WILL
ALSO BRING SLIGHTLY COOLER AND DRIER AIRMASS INTO AREA...WITH LOWER
90S INSTEAD OF MID 90S AND DEWPOINTS CLOSER TO 70.

FOURTH OF JULY LOOKS WARM AND HUMID WITH SOUTHERLY FLOW
RETURNING TO THE AREA.  RAIN CHANCES LOOK MINIMAL...AND LOWERED
RAIN CHANCES TO 30%...AND EVEN THIS MAY BE GENEROUS.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
UPPER RIDGE OVER GULF OF MEXICO WILL BUILD NORTHWARD FIRST PART OF
THE WEEK AND THEN A SERIES OF SHORT WAVE TROFS WILL ROTATE DOWN
EAST SIDE OF UPPER RIDGE OVER THE SOUTHWEST UNITED STATES.  SHORT
WAVE TROFS WILL MOVE ACROSS OHIO VALLEY WITH DGEX/GFS TRYING TO
DEVELOP A CLOSED UPPER LOW OVER THE SOUTHEAST STATES BY THE END
OF THE WEEK.  THIS PATTERN WILL BRING INCREASING CHANCES OF RAIN
TOWARDS THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  88  68  91 /  10  20  10  20
ANNISTON    70  90  70  92 /  20  20  10  20
BIRMINGHAM  70  90  71  92 /  10  20  10  20
TUSCALOOSA  71  92  72  94 /  10  20  10  20
CALERA      71  91  71  92 /  20  20  10  20
AUBURN      71  92  73  92 /  30  20  20  30
MONTGOMERY  72  93  73  94 /  30  30  20  30
TROY        72  93  72  93 /  30  30  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE

In the hours before

Special weather statement, Jul 1, 5:25 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT FRI JUL 1 2005

ALZ038-012315-
CHAMBERS-
525 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 615
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLTOWN...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLTOWN...STROUD...
LAFAYETTE AND FIVE POINTS THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION TO THE
STRONG WINDS...NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES WILL OCCUR
WITH THESE STORMS.

10
Local storm report, Jul 1, 5:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     6 ESE LIVINGSTON        32.57N 88.09W
07/01/2005                   SUMTER             AL   LAW ENFORCEMENT

            TREES DOWN ON STATE HIGHWAY 28 AND COUNTY HIGHWAY 22.

&&

MBS/91
Local storm report, Jul 1, 5:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     9 E LIVINGSTON          32.60N 88.03W
07/01/2005                   SUMTER             AL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON COUNTY HIGHWAY 22.

&&

MBS/91
Local storm report, Jul 1, 5:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     BELLAMY                 32.45N 88.13W
07/01/2005  50 MPH           SUMTER             AL   PUBLIC

            45-50

&&

MBAER
Local storm report, Jul 1, 5:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     1 SE LIVINGSTON         32.59N 88.18W
07/01/2005                   SUMTER             AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN NEAR CNTY ROADS 22 AND
            28

&&

MBAER
Special weather statement, Jul 1, 5:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT FRI JUL 1 2005

ALZ037-012315-
TALLAPOOSA-
551 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
615 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JACKSONS GAP...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONS GAP...
DADEVILLE AND CAMP HILL THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION TO THE
STRONG WINDS...NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES WILL OCCUR
WITH THIS STORM.

10

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:52 PM CDTSevere Thunderstorm WarningBMXTalladega23 min
Jul 1, 3:42 PM CDTSevere Thunderstorm WarningBMXSumter18 min
Jul 1, 4:02 PM CDTSevere Thunderstorm WarningBMXCleburne43 min
Jul 1, 4:17 PM CDTSevere Thunderstorm WarningBMXSumter43 min
Jul 1, 4:57 PM CDTSevere Thunderstorm WarningBMXMarengo48 min
Jul 1, 4:59 PM CDTSevere Thunderstorm WarningBMXSumter16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.